Coping With Nerve and Muscle Effects Related to Chemotherapy
Sometimes anticancer drugs can cause problems with your body's nerves. One example of a condition affecting the nervous system is peripheral neuropathy, where you feel a tingling, burning, weakness, or numbness or pain in the hands and/or feet. Some drugs can also affect the muscles, making them weak, tired, or sore.
Sometimes, these nerve and muscle side effects, though annoying, may not be serious. In other cases, nerve and muscle symptoms may be serious and need medical attention. Be sure to report any nerve or muscle symptoms to your doctor. Most of the time, these symptoms will get better; however, it may take up to a year after your treatment ends.
Some nerve and muscle-related symptoms include:
- Weakness or numbness in the hands and/or feet
- Pain when walking
- Weak, sore, tired, or achy muscles
- Loss of balance
- Difficulty picking up objects and buttoning clothing
- Shaking or trembling
- Walking problems
- Jaw pain
- Hearing loss
- Stomach pain
What to Do
Here are some tips that may help:
- If your fingers are numb, be very careful when grasping objects that are sharp, hot, or otherwise dangerous.
- If your sense of balance or muscle strength is affected, avoid falls by moving carefully, using handrails when going up or down stairs, and using bath mats in the bathtub or shower.
- Always wear shoes with rubber soles (if possible).
- Ask your doctor for pain medicine. There are multiple different medications available that can very effectively treat the pain related to neuropathy. In certain situations your doctor may refer you to a cancer pain specialist for further treatment.
- Consider acupuncture. Many patients with acute neuropathy find acupuncture helpful. It usually takes 2-5 treatments before beneficial effects can be appreciated. Acupuncture treatment is only rarely covered by standard medical insurance.
American Cancer Society
National Cancer Institute
Kaptchuk, TJ. Acupuncture: theory, efficacy, and practice. Ann Intern Med 2002; 136:374.
National Cancer Institute website. Available at: http://www.cancer.gov .
Shlay, JC, Chaloner, K, Max, MB, et al. Acupuncture and amitriptyline for pain due to HIV-related peripheral neuropathy: a randomized controlled trial. Terry Beirn Community Programs for Clinical Research on AIDS. JAMA 1998; 280:1590
Last reviewed March 2008 by ]]>Marcin Chwistek, MD]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.